Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 102, NWS New Orleans, LA

May 21, 2012Iberville Parish, Pointe Coupee Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 21, 2012, 6:05 PM CDT for Iberville Parish, Pointe Coupee Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 6:05 PM CDT (23:05 UTC)
Expired
May 21, 2012, 6:44 PM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Iberville Parish, LA, Pointe Coupee Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS54 KLIX 212305
SVRLIX
LAC047-077-220000-
/O.NEW.KLIX.SV.W.0102.120521T2305Z-120522T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
605 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN IBERVILLE PARISH IN SOUTHEAST LOUISIANA...
  SOUTH CENTRAL POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 700 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOTTIE...OR NEAR KROTZ SPRINGS...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMAH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3061 9176 3065 9166 3029 9139 3023 9156
      3026 9160 3031 9163 3035 9163 3036 9165
      3039 9163 3044 9164 3049 9171 3050 9176
      3052 9174 3056 9176
TIME...MOT...LOC 2304Z 334DEG 12KT 3053 9170

$$
2 follow-up statements
500 
WWUS54 KLIX 212324
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
624 PM CDT MON MAY 21 2012

LAC077-212333-
/O.CAN.KLIX.SV.W.0102.000000T0000Z-120522T0000Z/
POINTE COUPEE LA-
624 PM CDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POINTE COUPEE
PARISH IS CANCELLED...

LAT...LON 3049 9154 3029 9139 3023 9155 3024 9157
      3026 9160 3028 9160 3031 9163 3035 9163
      3036 9165 3039 9163 3044 9164 3050 9170
TIME...MOT...LOC 2323Z 334DEG 12KT 3047 9167

$$

LAC047-220000-
/O.CON.KLIX.SV.W.0102.000000T0000Z-120522T0000Z/
IBERVILLE LA-
624 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN IBERVILLE PARISH...

AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES NORTHWEST OF RAMAH...OR 6 MILES SOUTHEAST OF KROTZ
SPRINGS...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM IS MOVING ALONG THE BORDER OF IBERVILLE AND 
ST MARTIN PARISHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3049 9154 3029 9139 3023 9155 3024 9157
      3026 9160 3028 9160 3031 9163 3035 9163
      3036 9165 3039 9163 3044 9164 3050 9170
TIME...MOT...LOC 2323Z 334DEG 12KT 3047 9167

$$
682 
WWUS54 KLIX 212344
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
644 PM CDT MON MAY 21 2012

LAC047-212354-
/O.CAN.KLIX.SV.W.0102.000000T0000Z-120522T0000Z/
IBERVILLE LA-
644 PM CDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IBERVILLE PARISH
IS CANCELLED...

LAT...LON 3049 9154 3029 9139 3023 9155 3024 9157
      3026 9160 3028 9160 3031 9163 3035 9163
      3036 9165 3039 9163 3044 9164 3050 9170
TIME...MOT...LOC 2344Z 334DEG 12KT 3041 9163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:05 PM CDT, 2 hours earlier.

Area forecast discussion, May 21, 4:05 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
405 PM CDT MON MAY 21 2012

.SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED A COLD FRONT FROM THE OHIO VALLEY
TO NORTH MISSISSIPPI TO CENTRAL TEXAS. SOUNDING AT 12Z REVEALED A
CAPE VALUE AROUND 3KJ/KG...PRECIPITABLE WATER VALUE NEAR 1.1
INCHES LIGHT NORTHWEST FLOW FROM 1000MB TO 350MB AND 5H TEMP NEAR
-13F. UPPER AIR ANALYSIS CONTINUE TO SHOW NORTHWEST FLOW OVER THE
MISSISSIPPI VALLEY WITH A DISTURBANCE FROM CENTRAL MISSOURI TO
SOUTHERN ARKANSAS.

&&

.DISCUSSION...
COLD FRONT WILL PUSH SOUTHEAST AND MAINTAIN A THREAT OF LATE
AFTERNOON AND EVENING THUNDERSTORMS. DISTURBANCE IS EXPECTED TO
DIVE SOUTHEAST WITH THE BEST PUSH AND FOCUS JUST EAST OF THE AREA.
CURRENT RADAR SHOW ISOLATED STRONG TO SEVERE THUNDERSTORMS
APPROACHING SOUTHWEST AND CENTRAL MISSISSIPPI. THESE STORMS WILL
LIKELY DIVE SOUTHEAST ACROSS THE NORTHERN PARTS OF FORECAST AREA
THIS AFTERNOON AND EVENING WITH HAIL AND WIND DAMAGE POSSIBLE FROM
ONE OR TWO STORMS. RAIN AND CONVECTION THREAT WILL CONTINUE
OVERNIGHT WITH FRONTAL BOUNDARY STALLING ACROSS THE FORECAST AREA
TUESDAY. DRY AIR WILL FILTER IN THE NORTHERN PARTS OF FORECAST
AREA TUESDAY NIGHT WITH WEDNESDAY MORNING LOWS APPROACHING THE
UPPER 50S ACROSS THE NORTH ZONES. FRONTAL BOUNDARY WILL LIKELY
DISSOLVE WEDNESDAY WITH SOUTHWEST MOIST FLOW OVER THE AREA BY
WEDNESDAY AFTERNOON. THE MAIN UPPER LEVEL TROUGH WILL LIFT
NORTHEAST WITH SOUTHWEST FLOW DEVELOPING OVER THE THURSDAY.
FINALLY...A LARGE ANTICYCLONIC CIRCULATION DEVELOPS OVER THE
MISSISSIPPI AND OHIO VALLEY FRIDAY THROUGH NEXT WEEK.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE LATE AFTERNOON AND
EVENING HOURS. CURRENT RADAR SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTH CENTRAL MISSISSIPPI AND MOVING SOUTHWARD
TOWARDS THE FORECAST AREA. WITH THIS IN MIND HAVE MENTIONED THUNDER
AT MOST TAF SITES THIS EVENING. MAIN CONCERNS WITH STORMS WILL BE
STRONG GUSTY WINDS...LIGHTNING...AND SMALL HAIL. STORMS SHOULD
DECREASE IN INTENSITY AND COVERAGE THIS EVENING. THERE COULD BE
SOME LIGHT FOG AT SOME TERMINALS BUT IT DEPENDS IF THAT AREA
RECEIVES SOME RAIN OR NOT. OTHERWISE TOMORROW SHOULD BE ANOTHER VFR
DAY AT ALL TAF SITES. 13/MH

&&

.MARINE...
A WEAK FRONT WILL APPROACH THE COASTAL WATERS THIS EVENING...STALL
AND DISSIPATE WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE
COASTAL WATERS WEDNESDAY AND THURSDAY UNTIL IT IS ABSORBED BY
RIDGE OVER THE ENTIRE SOUTHEASTERN US. ONSHORE FLOW RETURN AS
EARLY AS WEDNESDAY AFTERNOON AND GRADUALLY INCREASE FROM WEST TO
EAST THROUGH THE WEEKEND. SEAS OF 3 TO POSSIBLY 4 FOOT MAY DEVELOP
IN THE OUTER WATERS.

&&

DECISION SUPPORT...
DSS CODE...ORANGE...CHEMICAL FIRE IN WEST BATON ROUGE PARISH.
DEPLOYED...NONE.
ACTIVATION...NONE. ACTIVITIES...STRONG THUNDERSTORMS POSSIBLE THIS
AFTERNOON.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  62  87  56  88 /  20  20  10  10
BTR  66  90  66  90 /  20  20  10  10
ASD  64  89  63  88 /  20  20  10  10
MSY  71  89  71  89 /  20  20  10  10
GPT  66  88  66  87 /  20  20  10  10
PQL  63  89  64  89 /  20  20  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 21, 11:25 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 AM CDT MON MAY 21 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-221630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1125 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND INTO TONIGHT. A FEW OF THE THUNDERSTORMS COULD
BECOME STRONG...PRODUCING GUSTY WINDS AND FREQUENT LIGHTING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY. SEVERE
WEATHER IS NOT EXPECTED.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 21, 4:31 PM CDT, 1 hour 34 minutes before
LAZ035-MSZ068-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
431 PM CDT MON MAY 21 2012

...CLUSTER OF STRONG THUNDERSTORMS DEVELOPING AND MOVING SOUTHEAST
INTO WILKINSON COUNTY...WEST FELICIANA PARISH...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 21 MILES NORTHEAST OF
BORDELONVILLE...OR ABOUT 12 MILES NORTH OF FORT ADAMS...MOVING
SOUTHEAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS ARE BEGINNING TO MOVE INTO
WILKINSON AND WILL AFFECT AREAS IN AND AROUND...DOLOROSA...FORT
ADAMS...SPILLMAN AND WOODVILLE. THESE STORMS COULD BECOME SEVERE
QUICKLY.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

CAB
Special weather statement, May 21, 5:48 PM CDT, 17 minutes before
LAZ034-046-212330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
548 PM CDT MON MAY 21 2012

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING POINTE COUPEE
PARISH...IBERVILLE PARISH...

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KROTZ SPRINGS...OR ABOUT 4 MILES NORTHWEST
OF LOTTIE...MOVING SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LOTTIE...
LIVONIA...MARINGOUIN...RAMAH AND GROSSE TETE

THE PRIMARY THREAT FROM THIS STORM IS HAIL UP TO NICKEL SIZE. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:27 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.